Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 14, NWS Reno, NV

November 19, 2024Mono County, California; 5 counties in Nevada

NWS Reno, NV issued this wind advisory at Nov 19, 2024, 12:17 PM PST for Mono County, California; 5 counties in Nevada. It took effect at Nov 20, 2024, 5:59 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2024, 12:17 PM PST (20:17 UTC)
In effect from
Nov 20, 2024, 5:59 AM PST
Expired
Nov 20, 2024, 7:00 PM PST
In force
13 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS75 KREV 192017
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1217 PM PST Tue Nov 19 2024

CAZ073-NVZ001-003-210300-
/O.NEW.KREV.WI.Y.0014.241120T1800Z-241121T0300Z/
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Including the cities of Coleville, Verdi, Virginia City,
Gardnerville, Yerington, Mammoth Lakes, Bridgeport, Sparks, Mina,
Schurz, Lee Vining, Smith Valley, and Hawthorne
1217 PM PST Tue Nov 19 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.


&&

$$

CAZ072-NVZ002-210300-
/O.CON.KREV.LW.Y.0042.241120T0600Z-241121T0300Z/
Greater Lake Tahoe Area-
Including the cities of Incline Village, Glenbrook, Truckee,
Tahoe City, South Lake Tahoe, Markleeville, and Stateline
1217 PM PST Tue Nov 19 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 
PM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph and 
  waves 2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 PM this evening to 7 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

HC
2 follow-up statements
676 
WWUS75 KREV 201359
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
559 AM PST Wed Nov 20 2024

CAZ073-NVZ001-003-210300-
/O.EXT.KREV.WI.Y.0014.241120T1359Z-241121T0300Z/
Mineral and Southern Lyon Counties-Mono County-Greater Reno-
Carson City-Minden Area-
Including the cities of Gardnerville, Lee Vining, Hawthorne,
Mina, Bridgeport, Smith Valley, Sparks, Yerington, Mammoth Lakes,
Verdi, Schurz, Virginia City, and Coleville
559 AM PST Wed Nov 20 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 55 mph. Wind 
  Prone areas will have gusts as high as 65 to 70 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.


&&

$$

CAZ072-NVZ002-210300-
/O.CON.KREV.LW.Y.0042.000000T0000Z-241121T0300Z/
Greater Lake Tahoe Area-
Including the cities of Truckee, Glenbrook, South Lake Tahoe,
Tahoe City, Markleeville, Stateline, and Incline Village
559 AM PST Wed Nov 20 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS 
EVENING...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 1 to 3 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CM
549 
WWUS75 KREV 210323
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
723 PM PST Wed Nov 20 2024

CAZ073-NVZ001-003-210430-
/O.EXP.KREV.WI.Y.0014.000000T0000Z-241121T0300Z/
Mono County-Greater Reno-Carson City-Minden Area-Mineral and
Southern Lyon Counties-
Including the cities of Lee Vining, Coleville, Bridgeport,
Hawthorne, Schurz, Gardnerville, Mammoth Lakes, Smith Valley,
Verdi, Mina, Yerington, Virginia City, and Sparks
723 PM PST Wed Nov 20 2024

...WIND ADVISORY HAS EXPIRED...

$$

CAZ072-NVZ002-211200-
/O.EXP.KREV.LW.Y.0042.000000T0000Z-241121T0300Z/
/O.NEW.KREV.LW.Y.0043.241121T0323Z-241121T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Incline Village, Tahoe
City, Markleeville, Stateline, Truckee, and Glenbrook
723 PM PST Wed Nov 20 2024

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...


* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 2 to 3 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

TF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 19, 1:58 AM PST, 10 hours 19 minutes earlier.

Area forecast discussion, Nov 19, 1:58 AM PST, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Reno NV
158 AM PST Tue Nov 19 2024

.SYNOPSIS...

* The next storm arrives late tonight into Wednesday with
  increasing snow/rain chances across NE CA and widespread gusty
  winds.

* A potentially more significant storm arrives late Friday into
  Saturday bringing gusty strong winds, and chances for rain and
  snow.

* The wet and stormy conditions may continue as another round of
  wind and rain/snow chances arrives for Sunday into Monday.

&&

.DISCUSSION...

As we gear up for a fairly active, wet pattern kicking off
midweek, let's be sure to be prepared for the adverse weather
conditions. It will not only be fairly wet with the valley rain
and Sierra snow potential, but the winds will pick up again late
Tuesday into Wednesday. Plan on choppy lake conditions and
backcountry recreational impacts for much of the day Wednesday
with the strong wind's arrival. See details about flying
conditions in the aviation section. In preparation for the
potentially heavy rainfall en route, be sure to clear storm drains
and gutters to allow for efficient water runoff. Leaves, dirt, or
any other obstructions may result in ponding of water in
undesired areas.

An atmospheric river (AR) making landfall along the northern CA
coast will be the primary culprit in all of the weather impacts
popping up this week. The initial wave of moisture arrives
Wednesday into Thursday with enough to warrant a winter weather
advisory for portions of NE CA tonight into Wednesday. Then with the
next storm Friday into Saturday we see a jump in the projected
liquid storm totals with 2.5-3.0 inches for the Sierra crest,
0.75-1.00 inch for the foothills, and 0.10-0.75 from the Basin and
Range into far western Nevada. Forecaster confidence is medium to
high for the QPF totals across the region, with potential for
higher liquid totals in stronger shower activity considering the
CAPE/CAPE Shear signals present in the ECMWFI EFI.

The lower confidence factor in all of this is the snow levels. Of
course. With the initial wave pushing in on Wednesday, the snow
levels will start quite low (near 5000 feet), but then are
projected to rapidly climb (near 9000 feet) late Wednesday with
the arrival of the mild, subtropical moisture associated with the
AR. Following that initial rise in the snow levels, blended
guidance shows them holding rather steady around 7000-7500 feet
for much of the next wave from Friday-Sunday. Initial projections
show the potential for 1-2 feet of wet, heavy Sierra cement for
areas above 7000 feet this weekend with this storm.

-Edan

&&

.AVIATION...
Light and variable winds along with VFR conditions for all TAF
sites. KTRK is the only exception, where some FZFG may form
through 19/17Z. Stronger northwesterly FL100 winds may produce
bouts of turbulence along the Sierra through 19/05Z.

Two storms will impact the airspace this week with a storm on
Wednesday and another storm on Friday into the weekend. Plan on
low chances for a rain/snow mix Wednesday into Thursday as an
atmospheric river pushes into northern CA. Winds will be a larger
concern with W/SW surface winds 20-30 kts and FL100 winds
approaching 50-60 kts for KTRK, KTVL, KRNO, and KRTS.

The next storm wave for Friday into the weekend holds a higher
potential for wetting rains and high elevation snowfall. Liquid
water storm totals are nearing 1-2" for along the Sierra crest,
with a 50-60% chance of 2+ inches of snow for KTRK, KMMH, and
KTVL.

-Edan

&&

.HYDROLOGY...

Heavy rainfall due to an atmospheric river making landfall in
northern CA will likely cause ponding in poor drainage areas and
increasing flows along rivers and stream throughout the area late
Wednesday through Friday. If storm waves end up being on the
wetter and warmer side of the forecast, minor flooding will be
possible along small creeks and streams in northeastern
California and the Susan River. Recent burn areas will also be a
concern for minor flooding exacerbated by the transport of ash,
sediment, and debris that may obstruct drainage areas.

There is considerable uncertainty in the hydrologic response due,
not only to the range in the precipitation forecast, but also
uncertainty in the varying precipitation type with transitions
from snow to rain and back to snow again from Wednesday into the
weekend. Additional consideration should be given to the fact that
at storm onset soils will be dry with generally low streamflows,
which will delay and mute streamflow responses initially. Keep an
eye on river forecast updates at cnrfc.noaa.gov.

-Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 PM Tuesday to 7 PM PST Wednesday
     NVZ002.

CA...Winter Weather Advisory from 10 PM Tuesday to 10 PM PST
     Wednesday CAZ071.
     Lake Wind Advisory from 10 PM Tuesday to 7 PM PST Wednesday
     CAZ072.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 11:09 PM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer44 hr
Nov 18, 11:09 PM PSTWinter Weather AdvisoryREVLassen, Plumas, Sierra47 hr
Nov 19, 11:57 AM PSTRed Flag WarningREVMadera, Mono31 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.